Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 38, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 28, 2023, 6:58 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2023, 6:58 PM MDT (00:58 UTC)
- Expired
- Jun 28, 2023, 7:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Damage threat
- Considerable
- Hail
- 2.0 in
Counties Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
757
WFUS55 KCYS 290058
TORCYS
NEC033-105-290130-
/O.NEW.KCYS.TO.W.0038.230629T0058Z-230629T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
658 PM MDT Wed Jun 28 2023
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Southwestern Cheyenne County in the Panhandle of Nebraska...
Southeastern Kimball County in the Panhandle of Nebraska...
* Until 730 PM MDT.
* At 658 PM MDT, a large and extremely dangerous tornado was located
12 miles south of Kimball Airport, or 14 miles south of Kimball,
moving east at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne and southeastern Kimball Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4108 10363 4108 10336 4101 10323 4100 10331
4101 10366
TIME...MOT...LOC 0058Z 279DEG 25KT 4103 10359
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
Wills2 follow-up statements
987
WWUS55 KCYS 290120
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
720 PM MDT Wed Jun 28 2023
NEC033-105-290130-
/O.CON.KCYS.TO.W.0038.000000T0000Z-230629T0130Z/
Cheyenne NE-Kimball NE-
720 PM MDT Wed Jun 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...
At 720 PM MDT, a large and extremely dangerous tornado was located 11
miles northeast of Westplains, or 21 miles southeast of Kimball,
moving east at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne and southeastern Kimball Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4108 10353 4107 10338 4100 10333 4101 10357
TIME...MOT...LOC 0120Z 279DEG 25KT 4101 10339
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
Wills433
WWUS55 KCYS 290127
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
727 PM MDT Wed Jun 28 2023
NEC033-105-290137-
/O.EXP.KCYS.TO.W.0038.000000T0000Z-230629T0130Z/
Cheyenne NE-Kimball NE-
727 PM MDT Wed Jun 28 2023
...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN
KIMBALL COUNTIES WILL EXPIRE AT 730 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4108 10353 4107 10338 4100 10333 4101 10357
TIME...MOT...LOC 0127Z 279DEG 25KT 4100 10334
$$
WillsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:09 PM MDT, 49 minutes earlier.
Area forecast discussion, Jun 28, 6:09 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
609 PM MDT Wed Jun 28 2023
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Jun 28 2023
Active weather continues through at least Friday across the CWA.
Forecast challenges deal with severe thunderstorms today and
Thursday. Followed by heavy rainfall possibly leading to flash
flooding Thursday and Friday.
Severe Thunderstorm Watch 408 in effect this afternoon already for
much of the CWA excluding Carbon and Albany County. 2 PM RAP from
SPCs mesoanalysis page shows SBCAPE ranges from 2000 to 3000J/KG.
A little capping area over Converse County around Douglas with
around 50/75J/KG CIN. All other areas are uncapped at this time.
0-6km shear 45-50kts with 0-3km helicity right around 100 m2/s2.
Not an ideal environment for tornadoes with this low
helicity...but great for large hail and strong downburst winds.
HRRR/RAP simulated radar suggesting 2 or 3 supercells through the
late afternoon/early evening...mainly across Converse/Niobrara
Counties and northeast Laramie and southern Goshen
Counties...moving east into the Panhandle towards 23Z and 00Z.
Upper shortwave moves into the CWA during the evening
hours...which will likely assist in regeneration through the late
evening...possibly into the early morning Thursday.
Severe thunderstorms continue into Thursday...though soundings
starting to transition to heavy rain threats. Long/skinny CAPE
profiles across southeast Wyoming with afternoon CAPE
1400/1500J/KG. PWATS up near 1 inch here at Cheyenne. Much higher
CAPE in the Panhandle with 2000-2500J/KG. May see heavy rainers
across southeast Wyoming and severe storms across the Panhandle
Thursday afternoon. HRRR/RAP simulated radar showing fairly
widespread showers and storms Thursday afternoon.
By 00Z Friday...layered PWATS well over an inch in the Panhandle
with close to 1.25 inch across our eastern row of Panhandle zones
to 1 inch westward to the I-25 corridor. GFS/NAM/ECMWF showing
pretty high 6 hour QPF Thursday night into Friday. Given high
PWATS and transitioning to long/skinny CAPE profiles...decided to
issue Flash Flood Watches for areas east of the Laramie Range.
This heavy rain will continue into Friday before upper trough
tracks to our south Friday afternoon. This should force the
widespread heavier rain east into Nebraska and Kansas...with drier
conditions late Friday afternoon.
.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Jun 28 2023
As the previous forecaster mentioned, the extended forecast remains
unsettled with daily chances for showers and thunderstorms. The
general upper-level pattern for the weekend and through early next
week has a ridge over the desert southwest with the CWA in more
northwesterly flow. This puts the region in a more favorable
environment for storms with the passage of numerous disturbances
aloft. By mid week, a deepening trough over Canada will push a cold
front south and through the CWA. Temperatures will likely cool off
for July 4th, but with increased chances for more widespread rain
and storms.
Although specific details for any day are still uncertain, severe
weather over the weekend and into mid week cannot be ruled out. A
quick look at deterministic models and model soundings do suggest
that Tuesday (July 4th) could be the best day for severe development
with dynamics at play from both a cold front and the location of a
250 mb jet streak. Of course, this is still about a week out so
models may change for the holiday!
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 538 PM MDT Wed Jun 28 2023
Clusters of thunderstorms will continue to push east into the
Nebraska panhandle this evening. Could see some low stratus
develop along the I-25 corridor later tonight through mid morning,
but most TAF sites will see another round of thunderstorms
tomorrow afternoon. &&
.FIRE WEATHER...
Issued at 300 PM MDT Wed Jun 28 2023
Dry and breezy across Carbon and Albany Counties this afternoon as
these counties are west of the frontal boundary that lays roughly
from the south Laramie Range...west to Rawlins this afternoon.
Laramie reporting wind gusts to 35 mph with 1PM humidity at 9
percent. North and east of the front humidity is well above
critical levels. This front will remain nearly stationary the next
24 hours or so...before finally dropping into northern Colorado
Thursday afternoon. Widespread showers and thunderstorms expected
to develop Thursday afternoon as humidity continues to increase
and interact with the mountains and the frontal boundary.
Widespread wetting rains...possibly heavy at times Thursday and
Friday could result in flash flooding of some ares that have
recently received heavy rainfall. Showers and storms begin to move
east late Friday with showers ending. With green fuels and
upcoming widespread wetting rains...fire weather concerns expected
to be minimal after this afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Thursday afternoon through Friday afternoon for
WYZ101-102-107-108-119.
NE...Flood Watch from Thursday afternoon through Friday afternoon for
NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...SF
AVIATION...REC
FIRE WEATHER...GCCHazardous weather outlook, Jun 28, 2:58 PM MDT, 4 hours before
Hazardous Weather Outlook National Weather Service Cheyenne WY 258 PM MDT Wed Jun 28 2023 WYZ104-105-109>115-292100- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Limited precipitation chances today with breezy conditions expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated showers and storms are possible Thursday and Friday. Severe weather looks unlikely at this time. Daily precipitation chances end over the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 292100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 258 PM MDT Wed Jun 28 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong to severe storms are possible today with hail and strong winds being the primary threat. An isolated tornado or two cannot be ruled out. Storms likely continue through the night. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered strong to severe storms are possible Thursday and Friday with hail and strong winds being the primary threat. Heavy rain possible Thursday late afternoon through Friday afternoon with Flash Flood Watches in effect. Daily chances of precipitation continue. .Spotter information statement... Please relay reports of severe convective weather to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Jun 28, 5:08 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
508 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail Gun Barrel 41.44N 104.35W
06/28/2023 E1.00 inch Laramie WY Emergency Mngr
&&
recLocal storm report, Jun 28, 5:26 PM MDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
526 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Hail 5 W Albin 41.42N 104.20W
06/28/2023 M2.50 inch Laramie WY Trained Spotter
Trained storm spotter reports upwards of
lime to tennis ball size hail west of Albin.
&&Local storm report, Jun 28, 5:28 PM MDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
528 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Hail 6 S Albin 41.33N 104.10W
06/28/2023 M2.75 inch Laramie WY Trained Spotter
Baseball hail reported per trained spotter.
&&Special weather statement, Jun 28, 6:18 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
618 PM MDT Wed Jun 28 2023
NEZ002-290100-
Dawes NE-
618 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southeastern Dawes
County through 700 PM MDT...
At 617 PM MDT, Doppler radar was tracking a strong thunderstorm over
Box Butte Campground, or 23 miles south of Chadron, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4244 10316 4253 10317 4266 10278 4260 10277
4245 10277
TIME...MOT...LOC 0017Z 258DEG 20KT 4249 10308
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinLocal storm report, Jun 28, 6:41 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
641 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Tornado 11 S Kimball 41.07N 103.66W
06/28/2023 Kimball NE NWS Employee
Large Tornado on the ground.
&&Special weather statement, Jun 28, 6:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
658 PM MDT Wed Jun 28 2023
NEZ055-290145-
Cheyenne NE-
658 PM MDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of eastern Cheyenne
County through 745 PM MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 12 miles southeast of Sidney, moving northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Colton around 715 PM MDT.
Sunol around 720 PM MDT.
Lodgepole around 725 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 60 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4100 10262 4100 10301 4142 10279 4136 10261
TIME...MOT...LOC 0058Z 208DEG 32KT 4098 10285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 81 min |
| Jun 28, 6:14 PM MDT | Tornado Warning | CYS | Kimball | 31 min |
| Jun 28, 6:18 PM MDT | Special Weather Statement | CYS | Dawes | 42 min |
| Jun 28, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 40 min |
| Jun 28, 6:43 PM MDT | Tornado Warning | CYS | Kimball | 32 min |
| Jun 28, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 59 min |
| Jun 28, 6:58 PM MDT | Special Weather Statement | CYS | Cheyenne | 47 min |
| Jun 28, 7:10 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 65 min |
| Jun 28, 7:40 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 45 min |
| Jun 28, 7:43 PM MDT | Flash Flood Warning | CYS | Kimball | 63 min |
| Jun 28, 7:53 PM MDT | Special Weather Statement | CYS | Banner | 52 min |
| Jun 28, 10:46 PM MDT | Special Weather Statement | CYS | Kimball | 29 min |
| Jun 29, 4:12 PM MDT | Special Weather Statement | CYS | Sioux | 33 min |
| Jun 29, 4:50 PM MDT | Special Weather Statement | CYS | Sioux | 25 min |
| Jun 29, 5:04 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 71 min |
| Jun 29, 5:13 PM MDT | Special Weather Statement | CYS | Dawes | 32 min |
| Jun 29, 5:46 PM MDT | Special Weather Statement | CYS | Box Butte, Dawes | 59 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.